A new case report about an unusual Fosamax femur fracture risk indicates that a bone development imbalance may be linked to long-term use of the osteoporosis drug.
In the current issue of the Journal of Bone and Mineral Research, a clinical vignette examines a patient suffering from rheumatoid arthritis with multiple risks for bone fractures who took Fosamax for eight years and developed femur fractures. The report found that the patient had an imbalance between bone resorption and bone formation at the site of a rare femur fracture known as a spontaneous bilateral subtrochanteric/diaphyseal fracture.
Fosamax (alendronate sodium), which is a member of a class of drugs known as bisphosphonates, is prescribed for treatment of osteoporosis. The drug is manufactured by Merck & Co., and generated over $3 billion in annual sales before it became available as a generic last year.
Merck currently face nearly 1,000 Fosamax lawsuits filed by users who allege that side effects of the drug, which is designed to strengthen bones, can cause decay of the jawbone, known as osteonecrosis of the jaw.
The recent case report is not the first indication that side effects of Fosamax may also increase the risk of femur fractures. A study published in the May/June 2008 issue of the Journal of Orthopedic Trauma found a femur fracture pattern that was 98% specific to Fosamax users when reviewing 70 low-energy femur fractures that were typically caused by falls from a standing height or less. The study also found that the average duration of Fosamax use was longer among those who had signs of these specific femur fractures than those who did not.
While the case report in the current issue of the Journal of Bone and Mineral Research does not establish that a causal relationship exists between Fosamax and femur fractures, the findings indicate that extended use of Fosamax may be a factor and further study is necessary.